Acetaminophen overdose: A little recognized public health threat
General Internal Medicine, The University of Texas MD Anderson Cancer Center, Houston, TX, USA. Pharmacoepidemiology and Drug Safety
(Impact Factor: 2.94).
08/2011; 20(8):827-9. DOI: 10.1002/pds.2162
Available from: Javier González-Gallego
- "Acetaminophen (N-acetyl-p-aminophenol; APAP) is a drug widely employed as an analgesic and antipyretic that can induce acute liver failure (ALF) when high doses are ingested . Recent data suggest a dramatic increase in ALF, liver transplants and considerable morbidity and mortality associated with APAP overdoses in the United States and many other countries , . During overdoses, APAP is mainly metabolized in the liver by cytochrome P450, resulting in a highly reactive intermediate, N-acetyl-p-benzoquinone imine (NAPQI). "
[Show abstract] [Hide abstract]
ABSTRACT: The acute liver failure (ALF) induced by acetaminophen (APAP) is closely related to oxidative damage and depletion of hepatic glutathione, consequently changes in cell energy metabolism and mitochondrial dysfunction have been observed after APAP overdose. Diphenyl diselenide [(PhSe)2], a simple organoselenium compound with antioxidant properties, previously demonstrated to confer hepatoprotection. However, little is known about the protective mechanism on mitochondria. The main objective of this study was to investigate the effects (PhSe)2 to reduce mitochondrial dysfunction and, secondly, compare in the liver homogenate the hepatoprotective effects of the (PhSe)2 to the N-acetylcysteine (NAC) during APAP-induced ALF to validate our model. Mice were injected intraperitoneal with APAP (600 mg/kg), (PhSe)2 (15.6 mg/kg), NAC (1200 mg/kg), APAP+(PhSe)2 or APAP+NAC, where the (PhSe)2 or NAC treatment were given 1 h following APAP. The liver was collected 4 h after overdose. The plasma alanine and aspartate aminotransferase activities increased after APAP administration. APAP caused a remarkable increase of oxidative stress markers (lipid peroxidation, reactive species and protein carbonylation) and decrease of the antioxidant defense in the liver homogenate and mitochondria. APAP caused a marked loss in the mitochondrial membrane potential, the mitochondrial ATPase activity, and the rate of mitochondrial oxygen consumption and increased the mitochondrial swelling. All these effects were significantly prevented by (PhSe)2. The effectiveness of (PhSe)2 was similar at a lower dose than NAC. In summary, (PhSe)2 provided a significant improvement to the mitochondrial redox homeostasis and the mitochondrial bioenergetics dysfunction caused by membrane permeability transition in the hepatotoxicity APAP-induced.
PLoS ONE 12/2013; 8(12):e81961. DOI:10.1371/journal.pone.0081961 · 3.23 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: BACKGROUND: There is increasing concern over the risk of consumer unintentional misuse of non-prescription (a.k.a. 'over-the-counter') medications containing acetaminophen, which could lead to acute liver failure. OBJECTIVE: To determine the prevalence of potential misuse and overdose of over-the-counter medications containing acetaminophen, either alone or in combination. DESIGN: Cross-sectional, structured interviews with literacy assessment. SETTING: One academic and one community-based general internal medicine practice in Chicago, IL, and one academic general internal medicine practice and a public hospital clinic in Atlanta, GA. PATIENTS: Five hundred adults seeking primary care, ages 18-80. MEASUREMENT: Demonstration of how and when patients would take over-the-counter medications containing acetaminophen, alone or in combination with one another, over a 24-hour period. RESULTS: Overall, 23.8 % of participants demonstrated they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period; 5.2 % made serious errors by dosing out more than six grams. In addition, 45.6 % of adults demonstrated they would overdose by 'double-dipping' with two acetaminophen-containing products. In multivariable analyses, limited literacy (Relative Risk Ratio (RR) 1.65, 95 % Confidence Interval (CI) 1.03-2.66) and heavy acetaminophen use in the past six months (RR 1.70, 95 % CI 1.10-2.64) were independently associated with overdosing over-the-counter products. CONCLUSION: Misunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common. The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy.
Journal of General Internal Medicine 05/2012; 27(12). DOI:10.1007/s11606-012-2096-3 · 3.42 Impact Factor
[Show abstract] [Hide abstract]
To compare awareness, use of acetaminophen, and preferences for receiving information aimed at reducing acetaminophen overdose.
A survey of health plan enrollees identified from automated pharmacy data who were long-term and acute users of opioids with acetaminophen (n = 720 each cohort), and a general population cohort (n = 360) during the 2010-2011 cold/flu season. A 74% response rate was achieved. Differences were tested across the three cohorts, and by level of education, using age-adjusted regression models.
Use of over-the-counter or prescription medicine containing acetaminophen in the prior 2 weeks was reported by 84% in the long-term opioid cohort, 76% in the acute opioid cohort, and 36% in the general population, but use of over-the-counter medicine with acetaminophen did not differ across the cohorts (30-34%). All three cohorts were unlikely to correctly identify drugs containing acetaminophen, but the opioid cohorts performed slightly better than the general population. Those with higher education performed slightly better when asked to identify acetaminophen products than those with no college education. The average usual daily acetaminophen dose (mg/day) reported was highest in the long-term opioid cohort (1185), followed by the acute opioid cohort (1010), and the general population (891)-p < 0.001. Estimated supratherapeutic exposure (>4000 mg/day) was rare but three to five times more common in the opioid cohorts than in the general population.
Acetaminophen use is common, and supratherapeutic exposure may be of concern in users of opioids. Knowledge of which drugs contain acetaminophen appears inadequate; better labeling and proactive education from professionals may be impactful.
Pharmacoepidemiology and Drug Safety 03/2013; 22(3). DOI:10.1002/pds.3335 · 2.94 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.